advertisement
Question
Posted by: Patat | 2004/01/12

More info re. medication and a "broken heart"

Hi Doc

I recently lost a very dear friend of mine, and I felt that my whole world tumbled in. I also lost my business and a lot of other things. The worst is the fact that I’ve lost this friend at a time when I lost all I had because in the end he wasn’t really a friend, and only a spunger. That was the most horrible and painful thing anyone could have done to me, I mean, it is really sore inside.

At first I went to our local hospital’s psycologyst, and we have therapy on the way. I told him that I have an old psychiatric problem (BMD type II), but that I’ve stopped treatment in 2000 because I couldn’t afford the bills at the “normal” shrink I saw. He referred me to the shrink who is only coming to the hospital once a month. I went to see this shrink (and he is good, believe me)

The shrink prescribed Epilim to balance out the depression and the mania, and Ritrovil for sleeping, as I have enormous problems with sleep. (I’ve used oxasepam, stillnox, purata etc.etc without success). He also prescribed Xanax, half a pill per day, and I want to know what it actually is supposed to do? Is it for anxiety or depression or stress or what?

Now here is another thing that ponders me quite a bit. While I was there to see the shrink, it is custom at the hospital to check blood pressure, temperature and pulse, and my blood pressure was 170/120. They sent me to Pietersburg govt. hospital the next day to see a heart specialist and he found that my heart is enlarged and that I have water on one of my lungs. He is currently treating me with pills.

Now, what I want to know is this: what does a broken heart and a sudden heart condition have in common? Can it be that one’s heart can really “break” when one is very down and very sad? Is it possible?

I am 28 years old, and quite active with no other illnesses.

Thank you for your time.

Patat

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Dear patat,
A few comments. Drugs otherwise used to treat epilepsy. like Epilim and Rivotril, are also used effectively to treat Bipolar Mood Disorder and control mood swings. In both situations one wants to stablize some variations in chemical processes in one's brain ).
Xanax is a member of the Valium family, and thus a Benzodiazepine, a sedative tranquillizer. It is Not an antidepressant, but can help relive some of the symptoms of anxiety / stress. Both Epilim and Rivotril can be sedative enough to achieve the same purpose, in many cases.
Now, heartbreak is a real thing, but in a metaphorical, poetic sense, of feling awful when awful things happen. There can be some relationship between severe psychological stress and some heart disorders, but not regularly so ; usually, the two are pretty independent.
It is an excellent practice that your first clinic checked your Blood Pressure, pulse, etc, even though you were going there for depression. Many heart problems, especially High Blood Pressure, can reach a dangerous degree of severity before one experiences clear symptoms that would lead one to suspect it was present --- thus is is very valuable for all clinics to check something so simple as a Blood Pressure, when the opportunity arises.
Continuing psychological stress can be related to developing a high blood pressure , and the Blood Pressure can improve as one deals better with the stress and anxiety.
Only our heart specialist can discuss properly what specific type of ehar disease you have, and the best ways in which you can help to improve on it. Longstanding high blood pressure can be related to enlargement opf the heart and some degree of heart failure ( less efficient functioning of the heart ) which among other things can lead to accumulating extra water within the body in places where one doesn't need it.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement